Wyoming, 2017Damaging Wind in Wyoming, July 17, 2017
July 17, 2017 · NWS RIW · 1 event in 1 county or zone
High based showers developed over the Wind River Mountains and drifted toward the Lander foothills. Some of these showers collapsed over Lander and produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High based showers developed over the Wind River Mountains and drifted toward the Lander foothills. Some of these showers collapsed over Lander and produced strong wind gusts. At the Lander airport, a wind gust of 64 mph was measured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 10:10 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 10:10 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1110 AM MDT Mon Jul 17 2017
.SHORT TERM...Monday through Wednesday night
Issued at 225 AM MDT Mon Jul 17 2017
As for the weather today, it will be described in four words. And
those words are, more of the same. The radar is quiet right now.
However, more showers and thunderstorms are on the way. In the
morning, a weak system will pass across southern Wyoming and may
bring a few showers this morning. However, the main event will be
this afternoon as second, more potent shortwave approaches the
region. All areas will have a chance of at least an isolated
thunderstorm with the best chance across northern areas. The
stronger storms would more than likely be across the north as well
with the best shear and forcing. One difference is that this should
be a later show as the atmosphere may need more time to reload. The
NAM, which has been doing the best job lately with the convection,
shows a complex developing across the western mountains and then
moving across the north through well after midnight. We adjusted
POPS tonight to show this as well. And again, for around the tenth
day in a row or something, I don't know it's been so many I've lost
count, the main threat will be strong outflow winds. These will move
out by sunrise Tuesday. As for high temperatures, the GFS has been
more reliable than the NAM so we kept temperatures warmer, although
a few degrees cooler than recent days.
With rising heights and temperatures aloft for Tuesday, along with a
drier air mass moving in, Tuesday looks drier. Actually, it looks
dry for almost everyone. The NAM is dry and even the GFS has trended
away from it's constant thinking the Absarokas and Bighorn Ranges
are wetter than the Olympic Mountains in western Washington. As a
result, we have removed POPS from all areas and went completely dry.
With more sunshine and higher thicknesses, temperatures will once
again begin to warm with 80s and 90s widespread across the lower
elevations.
On Wednesday, we see may see the beginning of the arrival of a
seasonal friend. That friend is the monsoon with some moisture
starting to creep in from the south as the ridge axis shifts to the
east. For now, we kept the convection mainly across the south but
this may need to be adjusted with time. As for temperatures, what a
surprise, in keeping with recent days, temperatures should be
above normal for most locations once again.
.LONG TERM...Thursday through Monday
Issued at 225 AM MDT Mon Jul 17 2017
The GFS and ECMWF models have a decent weather disturbance moving
around the western periphery of the upper high on Thursday into
late Thursday night. Provided the cloud shield associated with
this weather system is not too thick, a better chance of showers
and thunderstorms would occur. Far northern WY would be on the
fringe of this activity per the models. Storms would produce
locally heavy rain in places, but as with any given summer day,
not everyone will see rain. High temps Thurs would be slightly
cooler most areas. In the southern zones, the cooling will be more
noticeable due to the expected cloud cover and made adjustments
to reflect this thinking. Friday looks mainly dry with isolated
thunderstorms in the far south. Very warm to hot high temps.
The GFS model Saturday has a weather system dropping into Montana
and then this system passes across WY on Sunday. It has a cool
front with it and generates some showers and storms Saturday night
into early Sunday in the northeast and east zones. The ECMWF
model is farther northeast with this feature. Thus, much less
impact on the area and less cooling. Have went with isolated
showers and storms Saturday night from Buffalo to Casper and dry
elsewhere. Behind this system on Sunday, conditions look to be
dry. Have cooled high temps a few degrees east of the divide for
Saturday with little change in the west and southwest. High temps
Sunday will be similar to Saturday and possibly a few degrees
warmer in places. Next Monday looks dry with very isolated
thunderstorms over the mountains. Temps will be very warm to hot
once again.
&&
.AVIATION...18Z Issuance
VFR conditions will prevail through the forecast period. Isolated
to widely scattered showers, with possibly a thunderstorm or two,
continue across the southwest, vicinity KRKS-KBPI-KPNA, and have
now moved toward KLND-KRIW. An upper level disturbance will bring
a round of widely scattered showers and thunderstorms across the
area this afternoon and expected to exit the area by midnight, or
primarily from 22z Mon-06z Tue. A few storms could be marginally
severe with wind gusts 40-50 knots and hail. The strongest storms
are expected vicinity and north of a KJAC- KWRL- KCPR line. Some
lingering showers will be possible vicinity KRKS-KCPR between
06z-09z Tuesday.
&&
.FIRE WEATHER...
Issued at 225 AM MDT Mon Jul 17 2017
Expect another warm day today although a few degrees cooler than
over the weekend in many locations. A couple of upper level
disturbances will move across the state from the west and bring
another round of isolated to widely scattered showers and
thunderstorms to the area. And again, the main threat will be
strong outflow wind gusts. Thunderstorms will be mainly later in
the day and could last through the night across portions of the
northern zones. Relative humidity will fall into the teens for
many of the lower elevations. However, wind should remain below
critical levels outside of any shower or thunderstorm. Mixing and
smoke dispersal will range from fair to good in the Basins East of
the Divide to excellent in the western mountains.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hattings
LONG TERM...AR
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 17, 1:30 AM MST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Mon Jul 17 2017
WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Mon Jul 17 2017
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated to widely scattered afternoon and evening thunderstorms.
Strong thunderstorms are possible in northern Wyoming.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wednesday through Thursday...Isolated to widely scattered
afternoon and evening thunderstorms mainly over the mountains and
adjacent foothills. The main hazard will be occasional strong
gusty winds. Stronger storms will likely produce locally heavy
rain.
Friday...Isolated afternoon and evening thunderstorms over the
south and southwest.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report wind gusts over 45 mph. Thank you.
Thunderstorm Wind, Fremont
- When
- July 17, 12:19 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A wind gust of 64 mph from a collapsing shower was measured at the ASOS at the Lander airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705678.